Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

May 23, 2016Renville County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 23, 2016, 4:25 PM CDT for Renville County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2016, 4:25 PM CDT (21:25 UTC)
Expired
May 23, 2016, 5:00 PM CDT
In force
35 min
Issued by
NWS Twin Cities, MN

County Renville County, MN

The radar

The Minneapolis radar (KMPX), 117 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:35 PM CDTHAIL 14 Ssw Blomkest, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS83 KMPX 232125
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT MON MAY 23 2016

MNZ057-065-232200-
RENVILLE-KANDIYOHI-
425 PM CDT MON MAY 23 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RENVILLE AND
SOUTHEASTERN KANDIYOHI COUNTIES...

AT 425 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DANUBE...OR 20
MILES NORTH OF REDWOOD FALLS...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OLIVIA...DANUBE...LAKE LILLIAN...BLOMKEST AND THORPE. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 67 AND 75.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 100 AND 112.

LAT...LON 4487 9525 4497 9505 4505 9487 4481 9473
      4476 9517
TIME...MOT...LOC 2125Z 242DEG 26KT 4483 9514 

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 23, 3:20 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 23, 3:20 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
320 PM CDT MON MAY 23 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 319 PM CDT Mon May 23 2016

A moist and unstable corridor has developed today from eastern
Nebraska on northeast into central Minnesota. PWAT values by this
evening are progged to be well above the 90th percentile across
southern MN and actually just about a tenth of an inch below the
daily max of 1.64 inches.

The CAMS have been back and forth today on the initiation of the
afternoon convection across southern MN and points northeast. It
appears now that by around 4 pm there should be some scattered
storms from near Redwood Falls to north of the Twin Cities metro.
The kicker for this activity is a short wave over eastern Nebraska
that will drive northeast this evening. Hence, likely to categorical
pops remain in place from south central through east central MN and
west central WI for a time tonight. The better showers and
thunderstorms will be capable of brief heavy downpours due to the
high PWAT values. There remains some concern for severe storms
through this evening, but the low level wind field is weak and
rather unorganized at this point. Still, a few storms with wind
gusts to 35 knots and small hail can't be ruled out.

Another concern overnight is the potential for extensive stratus and
fog in the wake of the showers and thunderstorms. This is due to the
weak wind field and clearing expected overnight along with a nearly
vertical hydrolapse. Areas of eastern/southern MN and west central
WI are most vulnerable.

Tuesday still looks like a mostly dry day although a few random
showers can't be ruled out across central MN and west central WI. It
should be a warm day across central and southern MN with 850mb
temperatures climbing to around 16 deg C here in the Twin Cities to
around 18 deg C at the western border. Mix-down from 750mb yields
highs in the middle to upper 80s from the Twin Cities on west.

.LONG TERM...(Tuesday night through Monday)
Issued at 319 PM CDT Mon May 23 2016

An active long term forecast period will ensue as active southwest
mid level flow prevails through the Memorial Day weekend. Expect
several bouts of widespread showers and thunderstorms through then,
with several inches of rain expected. Temperatures will be
slightly above normal /5-10 degrees/ through Friday, and then
retreat back closer to normal for the weekend.

Confidence in the shift to a more active pattern as described
above is high, although timing of the precipitation rounds will be
a bit tricky due to them being a product of rather weak shortwaves
in the southwest flow. That being said, it does appear that
Tuesday evening will be a dry window of time, and then soggy
weather arrives for Wednesday as a shortwave and warm front lift across
the area. The next break appears to arrive Wednesday night into
Thursday, although given the variability in models, there is at
least a 30 percent chance Thursday into Friday. The next stronger
wave and surface trough are progged for late Friday and Saturday,
so 50-60 percent chances for showers and thunderstorms were
justified during that time frame.

So, in summary, Wednesday and Saturday look to have the highest
potential to have widespread showers and thunderstorms, with more
fleeting and less concentrated activity possible on the other
days. Although severe weather cannot be ruled out for any of those
days at this point, it would more likely occur in conjunction with
the surface lows...currently progged for Wednesday/Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1215 pm CDT Mon May 23 2016

SHRA/TSRA will become widespread by mid afternoon from southwest
through east central MN. The storms will progress slowly eastward
through the late afternoon and evening across western WI. The
terminals that will be primarily affected this afternoon and early
tonight include KMSP...KRNH and KEAU. Outside of the TSRA chances,
there are two concerns going forward. The first is the threat for
MVFR ceilings to develop this afternoon due to the very moist low
level conditions developing. This is echoed in the 0.5 deg
condensation pressure deficits from the RAP. LAMP indicates
little to no chance so will keep the MVFR to the tempo groups. The
second concern is mvfr or lower conditions with fog after midnight
tonight through daybreak Tuesday across eastern MN and western WI
where the SHRA/TSRA occur this afternoon and evening. NAM Bufkit
hydrolapse profiles are either vertical or increasing with height
for the aforementioned areas. Hence, included low MVFR/IFR
ceilings/vsbys.

KMSP...latest short term guidance indicates storms could develop
just west and north of the airfield in the 19z-20z time frame and
then progress slowly across the Twin Cities through 00z-01z. Used
a four hour tempo group from 20-24z to indicate this threat as
there is some uncertainty on the exact time of initiation. A few
of the storms could produce wind gusts to 35 knots. Confidence is
high on the mvfr ceilings and vsbys late tonight in the wake of
the afternoon and evening SHRA/TSRA.

/OUTLOOK FOR KMSP/
TUE...MVFR/IFR early...then VFR. Wind S 5 kts.
WED...Mainly VFR. TSRA/MVFR Likely. Wind light and variable.
THU...Mainly VFR. CHC TSRA/MVFR. Wind south-southwest 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...RAH
LONG TERM...LS
AVIATION...RAH
Hazardous weather outlook, May 23, 11:45 AM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CDT MON MAY 23 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1145 AM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTHERN
MINNESOTA DURING THE AFTERNOON AND THEN MOVE ACROSS WESTERN
WISCONSIN DURING THE LATE AFTERNOON AND EVENING HOURS. A FEW STORMS
WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE WEATHER PATTERN WILL LAST THROUGH NEXT WEEKEND WITH
SEVERAL ROUNDS OF THUNDERSTORMS LIKELY FROM WEDNESDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, May 23, 4:25 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT MON MAY 23 2016

MNZ057-065-232200-
RENVILLE-KANDIYOHI-
425 PM CDT MON MAY 23 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RENVILLE AND
SOUTHEASTERN KANDIYOHI COUNTIES...

AT 425 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DANUBE...OR 20
MILES NORTH OF REDWOOD FALLS...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OLIVIA...DANUBE...LAKE LILLIAN...BLOMKEST AND THORPE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 67 AND 75.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 100 AND 112.

LAT...LON 4487 9525 4497 9505 4505 9487 4481 9473
      4476 9517
TIME...MOT...LOC 2125Z 242DEG 26KT 4483 9514

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:32 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Renville28 min
May 23, 5:48 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Wright27 min
May 23, 6:15 PM CDTSevere Thunderstorm WarningMPXWright22 min
May 23, 6:54 PM CDTSpecial Weather StatementMPXWright36 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.